Iowa, 2022

Hail in Iowa, July 10, 2022

July 10, 2022 · NWS ARX · 1 event in 1 county or zone

Scattered storms moved across portions of northeast Iowa during the morning of July 10th. Some of these storms produced hail, with the largest reported being quarter sized in Riceville (Mitchell County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered storms moved across portions of northeast Iowa during the morning of July 10th. Some of these storms produced hail, with the largest reported being quarter sized in Riceville (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 5:56 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 5:56 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
656 AM CDT Sun Jul 10 2022

.DISCUSSION...(Today through Saturday)
Issued at 338 AM CDT Sun Jul 10 2022

Key Messages:

 - Multiple rounds of showers and storms possible today and tomorrow

 - Dry middle of the week, then warm up possible in the extended

SHOWER AND STORM CHANCES TODAY AND TONIGHT:

Overall, a messy forecast with a few possible outcomes compared to
previous forecasts. A shortwave trough currently along the
Montana/North Dakota border will move east today. A MCS formed just
downstream of this feature overnight and will continue to move
across the Northern Plains this morning. Some of the mesoscale
models bring remnants of the MCS into southeast Minnesota this
afternoon with showers and storms moving southeast through some of
our Wisconsin counties by this evening. The drier airmass in our
region should help suppress convection as it approaches southeast
Minnesota and Wisconsin, but if enough forcing is realized it could
help sustain showers and a few storms. Given our low confidence,
added slight chance for precip into the forecast this afternoon in
collaboration with our neighboring offices.

Sunday evening moisture transport increases ahead of an approaching
cold front. Although a sizable cap has been persistent in model
soundings over the last few days, there will likely be a few
elevated storms, especially in central Wisconsin and southeast
Minnesota. Timing of the front has sped up, but most storms should
occur after sunset when CAPE will be on the decrease. There is a
brief window when storms enter the forecast area that we may see a
few isolated strong to severe storms with effective shear 40-50
knots and most unstable CAPE 1500-2000 J/kg (10.07 RAP). An elevated
mixed layer around 700 mb will likely keep storms elevated, so hail
and damaging wind are the primary threats with steep mid-level lapse
rates and over 1000 J/kg of downdraft CAPE. If storms were able to
become rooted at the surface, tornadoes could form with 30 knots of
0-1km shear and over 300 m^2/s^2 of storm relative helicity.
Mesoscale models show convection rapidly weakening and dissipating
as storms reach our forecast area. It is also unclear how convection
earlier in the day could alter the environment. In general, stronger
storms would be less likely with only a few hours for the atmosphere
to recover. We will have to track the environment throughout the
day, but the severe weather risk for tonight looks on the lower end
for most.

ANOTHER ROUND OF SHOWERS AND STORMS MONDAY (AND TUESDAY?):

Another trough moves over northern Wisconsin Monday afternoon
bringing another round of showers and storms across central
Wisconsin. There is some uncertainty with the southern extent of
precipitation, but our northern counties will likely realize showers
and storms with stronger vorticity advection moving through northern
Wisconsin. The same story could be true on Tuesday afternoon for our
northeast counties as a shortwave moves southeast across eastern
Wisconsin depending on the positioning of the wave. As of now most
should stay dry Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 638 AM CDT Sun Jul 10 2022

Moisture transport increases today with the potential for storms
to develop across Minnesota this morning and affect the TAF sites
later this morning into the afternoon hours. The forecast is for
the storms to the northwest to weaken as they move away from the
better instability. For now included VCSH at both sites and will
have to monitor how well the storms hold together and update as
needed. Additional storms may develop this evening, but at this
time there is quite a bit of warm air aloft, so for now did not
mention in the forecast. South winds increase 10 to 15kts with
some gusts 20 to 25kts. Low level wind shear may be needed for a
few hours this evening at La Crosse. The front arrives after 08Z
with winds shifting to the west and northwest with MVFR ceilings
possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...Zapotocny
Hazardous weather outlook, Jul 10, 7:53 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
853 AM CDT Sun Jul 10 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
853 AM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible late this morning and afternoon.
Additional storms are expected late this evening. There is an
isolated chance for strong to severe storms this evening with hail
and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon, especially in
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jul 10, 9:16 AM CST, 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1016 AM CDT Sun Jul 10 2022

IAZ008-MNZ094-101545-
Mitchell IA-Mower MN-
1016 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern
Mitchell and southern Mower Counties through 1045 AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rose Creek, or 8 miles southeast of Austin, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Adams around 1030 AM CDT.

Other locations impacted by this storm include Meyer, Taopi, County
Roads 56 And 5, Johnsburg, Varco, County Roads 4 And 8 and Elkton.

This includes Interstate 90 in Minnesota between mile markers 180 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4362 9301 4374 9291 4365 9251 4339 9269
TIME...MOT...LOC 1515Z 291DEG 20KT 4361 9284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kurz
Special weather statement, Jul 10, 9:38 AM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1038 AM CDT Sun Jul 10 2022

IAZ008-009-101615-
Howard IA-Mitchell IA-
1038 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern
Mitchell and western Howard Counties through 1115 AM CDT...

At 1037 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adams, or 16 miles northeast of Osage, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riceville around 1055 AM CDT.

Other locations impacted by this storm include Lylahs Marsh County
Park, Chester, Saratoga, County Roads T 54 And A 31, McIntire, Hayden
Prairie, Bailey and County V 10 And 40th Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 9266 4350 9232 4349 9227 4323 9248
      4343 9272
TIME...MOT...LOC 1537Z 302DEG 25KT 4349 9264

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kurz

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
July 10, 10:06 AM CST
Where
Mitchell County, 1.22 mi SE of Riceville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.360, -92.550

Quarter sized hail fell in Riceville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044209.